Ibuprofen

Millions of people often use different NSAIDs like Ibuprofen in the management of pain and body ache. It’s important to ask your doctor whether you are a good fit for their use. Having appropriate knowledge about the use of NSAIDs is quite helpful and can aid avoid serious side effects while taking all the necessary precautions. 

With this write up, you will find more information on what ibuprofen is, what it’s used for, how it works, its risks and whether there are any other treatment options available in its place.

About Ibuprofen

It is an over-the-counter non-steroidal anti-inflammatory drug (NSAID). Sold under the brand names Advil, Motrin, and Ibuprin, this a medication used to relieve pain, swelling and inflammation. You can get ibuprofen in various ways – with a prescription, or without a prescription from pharmacies, convenience stores, service stations and supermarkets.

Motrin and Advil can be purchased over-the-counter in 200 milligram (mg) tablets, while higher doses require a prescription.

Ibuprofen Forms

It is available in tablets, capsules, suspension and rectal suppositories. It’s also found in combination with other drugs sold over-the-counter (OTC) for cough, cold, and migraine including pseudoephedrine, paracetamol among others. Until recently ibuprofen was available only in tablets suspension and as a liquid gel. All these dosage form are administered orally. Rectal suppositories are often essential for treating febrile children who cannot take medications by mouth

Usage of Ibuprofen

It can be used by mouth, as a tablet, capsule or suspension, or intravenously. In certain situations, ibuprofen may be given in hospitals in liquid form through the veins, or intravenously (IV).

The active Ingredient in Ibuprofen 200mg per caplet is regular strength non-steroidal anti-inflammatory drug (NSAID)

Ibuprofen is an anti-inflammatory medicine, meaning it reduces swelling and pain caused by irritation in your body. It is also useful for bringing down fevers. 

It’s actually quite a useful medicine if you have an illness like the common cold or the flu. These viruses can cause aches and pains, fevers, sore throat, headache, and other discomforts. Taking ibuprofen even if you don’t have a fever may bring you some relief from the pain caused by your illness.

How Ibuprofen Works?

The drug typically begins working within an hour. It takes about 15 to 30 minutes for ibuprofen to kick in and 1 to 2 hours to take effect. Since ibuprofen has a ½ life of two hours, it works its best within this period. Hence, an individual should feel better by 30 minutes to an hour.

Ibuprofen Dosage

Ibuprofen purchased over-the-counter comes in tablets or capsules of 200 mg, while prescription doses are available in 400, 600, and 800 mg tablets.

For adults and children over 12 years of age, the usual dose of ibuprofen is 1 to 2 tablets or capsules every four to six hours as needed.

Do not take more than 2,400 mg (12 capsules or tablets) of ibuprofen daily. Take the medication for longer than directed or take more than the recommended dose.

Take ibuprofen with food or after meals if it seems to bother your stomach.

You may have heard high doses of ibuprofen or other anti-inflammatory drugs can stop or delay your period for a special event. Do they work, and are they safe? While anti-inflammatories like ibuprofen may reduce or even delay your periods, there are no guarantees.

Adverse Effects 

Ibuprofen is not a blood thinner but being a Non-Steroidal Anti Inflammatory Drug (NSAID) it could cause stomach bleeding. This risk is higher if you consume ibuprofen with blood thinners or steroids, other NSAIDs.

It is also possible to have a severe allergic reaction to ibuprofen. Although rare, these signs may include: hives, swelling, difficulty breathing, shock, rash, blisters or wheezing. If these symptoms occur, discontinue use and seek medical attention right away.

Cautions and Warnings 

  • Do not use Ibuprofen if you have ever had an allergic reaction to a pain reliever or fever reducer.
  • Do not use right before or after heart surgery.
  • Talk to your health care provider before using medicine if you are having any type of surgical procedure. 

Using ibuprofen with other drugs

The effects of taking ibuprofen with other drugs, including alcohol, prescription medications and other over-the-counter medicines, are often unpredictable.

Ibuprofen taken with alcohol can increase the risk of stomach irritation and discomfort. Drinking alcohol when taking ibuprofen may increase the risk of stomach bleeding.

Ibuprofen can alter the effects of some blood pressure medicines and may increase the risk of bleeding if taken with medicines such as warfarin.

There is a moderate interaction between Ibuprofen and prednisone. Using prednisone together with ibuprofen may increase the risk of side effects in the gastrointestinal tract such as inflammation, bleeding, ulceration, and rarely, perforation.

The elimination half-life of prednisone is around 3 to 4 hours. This is the time it takes for your body to reduce the plasma levels by half. It usually takes around 5.5 half-lives for a drug to be completely eliminated from your system.

It should only be used together on the instruction of a Doctor. Both medications taken together can cause serious gastric complications in some patients.
If after taking you develop any unusual bleeding or stomach pain, dizziness or tarry stools tell your doctor immediately.

Some people experience stomach discomfort or irritation when taking ibuprofen. Taking it with food or milk may help. In some cases, taking ibuprofen continuously for long periods of time may increase the risk of heart attack or stroke. Ibuprofen is a great medication when it’s taken properly. It is generally very effective at bringing down fevers and relieving minor aches and pains. 

NSAIDs like aspirin and ibuprofen, have the capacity to increase blood pressure. The average increase is small, but the actual amount of increase can vary widely from individual to individual. This effect occurs at doses that are typically used for pain relief and reduction of inflammation.

If your pain is severe, your doctor may prescribe you a stronger pain reliever.

While Ibuprofen isn’t a sleeping pill, some people report sleeping better after using Ibuprofen as pain medication. But, even though it isn’t a sleeping aid, its action induces sleep. It works as an analgesic, an antipyretic and an anti-inflammatory agent. 

Cost.

The average cost for 10 Tablet(s), 400 mg each of the generic ibuprofen is $15